NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Long term phenytoin toxicity
My mum`s phenytoin dose was raised in January from 200mg to 225mg whilst she was in hospital for a bowel investigation. By March she had become increasingly drowsy (asleep for 23 hours a day, confused, slurred speech, ataxia). Unfortunately the phenytoin toxicity was not discovered until this week (August 19). The blood test for free phenytoin is not routinely carried out. At this time she has not received a phenytoin dose for 48 hours. Her speech is still slightly slurred and she continues to be confused. However, her lethargy seems to be lifting. Have any studies been carried out on the effects on long-term toxicity? Many thanks.
Sometimes it takes several days for side effects to improve with Dilantin toxicity. Generally, once the blood level stabilizes, the symptoms resolve.
David M Ficker, MD
College of Medicine
University of Cincinnati